Flood, Grant
- When
- April 22, 3:20 AM EST to 11:15 AM EST
- Where
- Grant forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
The south branch of the Potomac River overflowed its banks in Petersburg.
Heavy rainfall over the headwaters of the south branch of the Potomac River caused the waterway to rise above flood stage in Grant and Hardy Counties. 8 feet at 7 AM EDT on the 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Heavy rainfall over the headwaters of the south branch of the Potomac River caused the waterway to rise above flood stage in Grant and Hardy Counties. In Petersburg, where flood stage is 10 feet, the river crested at 10.8 feet at 7 AM EDT on the 22nd. It rose above flood stage on the 22nd at 3:20 AM and dropped below flood stage at 11:15 AM. In Springfield, where flood stage is 15 feet, the river crested at 17.49 feet at 1 AM on the 23rd. The river rose above flood stage at 4:30 PM on the 22nd and dropped below flood stage at 6 AM on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 11:10 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1210 AM EDT MON APR 22 2002 QUICK UPDATE TO ADD THUNDER TO THE FORECAST IN THE EAST. ALSO MONITORNG TSTMS IN WEST CENTRAL AND CENTRL VA. CS ----------- 945 PM WBCAFDLWX REGL RADAR MOSIAC DEPICT A GOOD SWATH OF SHRA/TSRA ACRS UPR OHIO VLY... AIMING TWD CWFA. NOT MUCH RECVD PAST CPL HRS...SO HV A LTL SPACE TO PLAY WITH REGARDING FFG VALUES. STBL NELY FLW HAS CAUSED THE DEMISE OF ECHOES APPCHG CWFA ERLR THIS EVNG. 18Z RUNS WUD INDC THAT STABILITY WL INCR A BIT THRU NGT...EVEN AS LOPRES NEARS...DUE TO STRENGTHENING CAD. THIS WUD PRECLUDE THUNDER...BUT IT WUDNT TTLY PREVENT HVY RAFL. HWVR...DUE TO 3 TO 6 BENIGN HRS THIS EVNG...WUD BE USING 12 HR FFG VALUES...AND THEY ARE RELATIVELY HIGH. MOST SUSEPTIBLE WUD BE HIGHLAND VA-PENDLETON WV-SHENANDOAH VA...BUT WED STL NEED WELL OVR TWO INCHES OF RAIN TO CAUSE PRBLMS. DONT THINK THATS IN THE CARDS. SOME LOCAL PONDING CERTAINLY PSBL...AND NOWCASTS HV OFFERED ENHANCED WORDING. WL INCL HVY RA PSBL IN ZFP UPDT...AND LET THE REST BE HNDLD SHORT TERM IF NEEDED. ZNS OVRALL IN GREAT SHAPE. SOME GRPS MAY NEED A SLGT TEMP ADJUSTMENT...AND WL PROVIDE THAT SERVICE WITH THE ZONE UPDT AS WELL. NEW ZFP/RDF BEFORE 10 PM EDT/0200 UTC. GNGT .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. HTS
VAZ021-220400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1055 PM EDT SUN APR 21 2002 A THUNDERSTORM IN EASTERN WEST VIRGINIA WILL BE MOVING EAST INTO HIGHLAND COUNTY VIRGINIA BETWEEN 10:50 AND 11:50 PM. THIS STORM WILL PRODUCE STRONG GUSTY WINDS UP TO 40 MILES AN HOUR AND POSSIBLY HAIL. THIS WILL BE IN ADDITION TO VERY HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM IS MOVING EAST AT 20 MILES AN HOUR. ANYONE OUTDOORS SHOULD SEEK SHELTER FROM THIS STORM. THE STORM WILL WEAKEN AS IT MOVES OVER THE COUNTY TOWARDS THE STAUNTON AREA. STRONG
MDZ016>018-VAZ055>057-220600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1233 AM EDT MON APR 22 2002 A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE FREDERICKSBURG VIRGINIA AREA AND LOWER SOUTHERN MARYLAND. THESE STORMS WILL MOVE THROUGH BETWEEN 12:30 AM AND 2 AM THIS MORNING. EXPECT FREQUENT LIGHTNING... VERY HEAVY RAIN... AND GUSTY WINDS TO 30 MILES AN HOUR. STRONG
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
The south branch of the Potomac River overflowed its banks in Petersburg.
The south branch of the Potomac River overflowed its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292371, 5292437.